Minnesota, 2013

Funnel Cloud in Minnesota, October 11, 2013

October 11, 2013 · NWS FGF · 1 event in 1 county or zone

A vertically stacked low pressure system moved north-northeast through eastern North Dakota during the late afternoon and early evening of October 11th. Despite the lateness of the season, the system produced several funnel clouds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A vertically stacked low pressure system moved north-northeast through eastern North Dakota during the late afternoon and early evening of October 11th. Despite the lateness of the season, the system produced several funnel clouds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Oct 11, 5:20 PM CST, 8 minutes earlier.

Area forecast discussion, Oct 11, 5:20 PM CST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
620 PM CDT FRI OCT 11 2013

.UPDATE...
ISSUED AT 615 PM CDT FRI OCT 11 2013

WE CONTINUE TO GET SHOWERS AND STORMS ALONG AND AHEAD OF SFC LOW
PRESSURE MOVING INTO SC ND. THERE MAY BE A WINDOW OF ANOTHER HOUR
FOR A BRIEF TORNADO...BUT THE LIMITING FACTOR APPEARS TO BE WEAK
SFC INSTABILITY OF ONLY A NARROW CORRIDOR OF 500 J/KG ALONG THE
WARM FRONT. EXPECT CONVECTION TO CONTINUE AND SLOWLY WEAKEN THIS
EVENING...ALTHOUGH GIVEN THE VERY STRONG LOW LEVEL SHEAR AHEAD OF
THE POTENT LOW... WE WILL CONTINUE TO MONITOR ANY SEVERE THREAT
THIS EVENING.

&&

.SHORT TERM...(THIS EVENING THROUGH SATURDAY NIGHT)
ISSUED AT 325 PM CDT FRI OCT 11 2013

FORECAST CHALLENGE WILL CONTINUE TO BE PCPN CHANCES THROUGH THE
PERIOD. MODELS INITIALLY IN GOOD AGREEMENT WITH SOME
TIMING/PLACEMENT DIFFERENCES WITH NEXT SYSTEM EARLY NEXT WEEK.
WILL USE BLEND FOR LATER PERIODS.

SURFACE LOW APPROACHING ND/SD BORDER AREA BETWEEN MBG AND ABR AND
WILL CONTINUE TO PROPAGATE NNE TONIGHT. SO FAR CONVECTION HAS BEEN
FAIRLY WEAK ALONG SEVERAL RAIN BANDS TO AFFECT FA. FIRST BAND
CURRENTLY LIFTING THROUGH NORTHERN AND EASTERN FA WITH NEXT BAND
TO MOVE IN LATE AFTERNOON CLOSER TO SURFACE LOW CIRCULATION. THIS
BAND WILL NEED TO BE WATCHED CLOSEST FOR INTENSIFICATION. BEING
VCNTY TRIPLE POINT AND SURFACE BOUNDARIES WILL HAVE BEST POTENTIAL
FOR TORNADOES. POPS WILL BE TRICKY TRYING TO PORTRAY SEPARATE
BANDS THROUGH THE EVENING AND MAY MAINTAIN LIKELY POPS TO SIMPLIFY
AND ACCOUNT FOR ANY ADDITIONAL DEVELOPMENT. SURFACE LOW TO
APPROACH INTERNATIONAL BORDER NEAR MIDNIGHT WITH DIMINISHING POPS
FROM N-S. WITH LOSS OF HEATING WILL ALSO SEE A WEAKENING OF
CONVECTION SO JUST MAINTAINED SHRA MENTION AFT MIDNIGHT. BEST
COOLING THROUGH THE COLUMN OVERNIGHT WILL BE ACROSS WESTERN FA AS
COLD FRONT MOVES IN BUT CLOUDS AND POSSIBLE PCPN WILL KEEP
TEMPERATURES UP.

A MODELS HAVE A BAND OF POST FRONTAL PCPN MOVING ACROSS FA ON
SATURDAY SO WITH GOOD MODEL AGREEMENT EXPANDED AND EXTENDED POPS
IN TIME. PROBABLY WILL NOT SEE A GREAT DEAL OF TEMPERATURE
RECOVERY TOMORROW ALTHOUGH SOME DRYING OCCURS IN THE AFTERNOON
FROM THE VALLEY WEST.

SURFACE HIGH BUILDS IN SATURDAY NIGHT AND COULD SEE SOME MORE
WIDESPREAD MINIMUMS APPROACHING THE FREEZING MARK DEPENDING ON HOW
MUCH THE CLOUDS CLEAR OUT.

.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 325 PM CDT FRI OCT 11 2013

FIRST HALF OF SUNDAY LOOKS DRY HOWEVER BY SUNDAY EVENING MODELS
START BREAKING OUT SOME LIGHT PCPN ACROSS SOUTHERN FA AHEAD OF
NEXT SYSTEM.

NEXT SIGNIFICANT WAVE WILL MOVE INTO THE ROCKIES PUTTING FA INTO
SW FLOW ALOFT TO START OUT UPCOMING WEEK. SURFACE LOW PROPAGATES
INTO CENTRAL PLAINS MONDAY. MAINTAIN HIGHER POPS MONDAY AS
CONDENSATION PRESSURE DEFICITS LOWER AND LIFT INCREASES.

.LONG TERM... /SAT NIGHT THROUGH WED/
A SW UPPER LEVEL PATTERN WILL BRING YET ANOTHER SYSTEM UP THROUGH
THE CENTRAL PLAINS...WITH THIS SYSTEM MOVING INTO THE UPPER MS
VALLEY MON INTO TUE. THIS WILL BRING RAIN SHOWERS TO MUCH OF THE
SOUTHERN VALLEY AND WEST CENTRAL MINNESOTA. BY THE END OF THE
PERIOD...UPPER LEVEL PATTERN WILL CHANGE TO NW FLOW AND DAYTIME
HIGHS BY FRI COULD BE RIGHT AROUND THE 40 MARK FOR MUCH OF THE AREA.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING)
ISSUED AT 615 PM CDT FRI OCT 11 2013

SOUTHERLY WINDS WILL SHIFT TO THE WEST LATER TONIGHT AND SATURDAY.
WINDS WILL CONTINUE TO BE STRONG...AND GUST OVER 30KT IN THE WEST
LATER TONIGHT INTO SATURDAY. MVFR/IFR CIGS SHOULD MOVE OVER THE
REGION BEHIND THE COLD FRONT SATURDAY MORNING...AND EXPECT RAIN
WITH LOWER CLOUDS ON SATURDAY ALONG WITH WESTERLY WINDS GUSTING
TO 30KT.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR NDZ049-052-053.

MN...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR MNZ029-030-040.

&&

UPDATE...DK
SHORT TERM...VOELKER
LONG TERM...SPEICHER/VOELKER
AVIATION...DK
Hazardous weather outlook, Oct 11, 4:54 AM CST, 12 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
554 AM CDT FRI OCT 11 2013

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-121100-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
554 AM CDT FRI OCT 11 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE TO MOVE
INTO THE AREA EARLY THIS MORNING. AFTER A BRIEF BREAK IN THE
ACTIVITY THROUGH THE LATE MORNING...ADDITIONAL THUNDERSTORMS WILL
DEVELOP BY AFTERNOON. SOME OF THE STORMS COULD BECOME
SEVERE...PARTICULARLY ACROSS SOUTHEASTERN NORTH DAKOTA INTO WEST
CENTRAL MINNESOTA. WHILE THE INSTABILITY IN THE ATMOSPHERE MAY NOT
BE AS HIGH AS IT WOULD BE DURING THE SUMMER...THE STRONG LOW
PRESSURE SYSTEM COMING IN WILL PRODUCE WINDS FAVORABLE TO MAKING
STORMS ROTATE. SOME ISOLATED TORNADOES ARE POSSIBLE...MAINLY SOUTH
OF THE HIGHWAY 200 CORRIDOR. HAIL AND WINDS COULD ALSO BE A
THREAT. THE STORMS WILL QUICKLY DIE OFF AS THE SUN GOES DOWN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

JR

In the hours before

Special weather statement, Oct 11, 3:23 PM CST, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
423 PM CDT FRI OCT 11 2013

NDZ028-029-038-112230-
BARNES ND-GRIGGS ND-STEELE ND-
423 PM CDT FRI OCT 11 2013

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN STEELE...EASTERN GRIGGS
AND CENTRAL BARNES COUNTIES UNTIL 530 PM CDT...

AT 422 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM NEAR VALLEY CITY...MOVING TO THE NORTH AT 50 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THE STORM.

THE STORM WILL BE NEAR...
ROGERS AROUND 430 PM CDT.
DAZEY AROUND 440 PM CDT.
WALUM...SIBLEY AND LUVERNE AROUND 445 PM CDT.
HANNAFORD AROUND 450 PM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

LAT...LON 4765 9825 4763 9778 4686 9790 4688 9822
TIME...MOT...LOC 2123Z 184DEG 44KT 4698 9808

HOPPES
Local storm report, Oct 11, 4:47 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
547 PM CDT FRI OCT 11 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     FUNNEL CLOUD     3 NE COOPERSTOWN        47.47N 98.08W
10/11/2013                   GRIGGS             ND   TRAINED SPOTTER

            BRIEF FUNNEL OBSERVED.

&&

GGUST

The radar

The Fargo/Grand Forks radar (KMVX), 57 km away, was scanning. The volume nearest the first event began at 23:27 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Clay

When
October 11, 5:28 PM CST
Where
Clay County, 4.25 mi NNW of Georgetown
Reported by
Amateur Radio
Coordinates
47.140, -96.840

A persistent wall cloud was reported.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2013Every state in 2013This day in weather historyWarnings in Minnesota, October 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 475196.